Idaho, 2016

Damaging Winds in Idaho, July 10, 2016

July 10, 2016 · NWS PIH · 21 events in 6 counties and zones

Strong thunderstorm outflow led to extensive verification of 60 mph and greater winds at several mesonet sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorm outflow led to extensive verification of 60 mph and greater winds at several mesonet sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 10, 1:18 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 10, 1:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT SUN JUL 10 2016

.SHORT TERM...Low pressure system moving from Oregon into the Idaho
Central Mountains this afternoon, and may already be crossing into
Montana. The heavier precipitation amounts have been on the west
side of the state, but there have been a couple stations measure
precipitation around .30 inch. Any isolated thunderstorms with heavy
rain could add enough for rapid rise on small creeks or steep canyon
areas. We currently have a flash flood watch in effect for Custer
County and will be conservative in canceling it too quick. Wrap
around precipitation should take place late tonight over the central
mountains. To the south towards Rogerson, sun and heating is helping
to destabilize things, also over portions of the Arco Desert. Gusty
winds have shown up this afternoon. The strongly sheared environment
can still support select thunderstorms with some hail up to an
inch. By Monday, expected a few showers to linger near the Idaho and
Montana border. Both the GFS and ECMWF models have increased the
amplitude of the disturbance to cross the central mountains on
Tuesday, pops were raised in that area. RS

.LONG TERM...Little over all change to the extended forecast.
Wednesday through next Sunday. A weak front will depart the area
midweek. Models are hinting at another weak low pressure system
moving through northern Idaho Friday that could produce some showers
for the Central Mountains. Relatively new feature, so will keep long
term forecast dry or mostly dry for now. Temperatures will be at or
below normal. DV/RS

&&

.AVIATION...Winds have not picked up as much as expected but should
at PIH and IDA this afternoon.   Still expect 20 to 25 knot
sustained there and 15 to 20 at BYI and 10 to 15 knots at SUN
through sunset.   Winds should continue at the 20 or so knot range
Monday at IDA and PIH.   Should be VFR but showers and isolated
thunderstorms still possible through sunset at all sites.
GK

&&

.FIRE WEATHER...Showers, isolated thunderstorms and strong winds
expected this afternoon and evening.  Strongest winds in Snake Plain
and Caribou Range region with 20 to 30 sustained winds possible and
gusts 30 to 40 mph.   Humidity is very high today so no red flag
warnings in effect.   The breezy conditions will continue Monday
with most shower and thunderstorm activity in zone 411.   Humidity
will remain elevated above 20 percent in all locations.  Will see a
better chance for showers and thunderstorms Tuesday mainly in zones
475, 476, 422 and 411.
GK

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory until 9 PM MDT this evening for IDZ021.

Flash Flood Watch until 8 PM MDT this evening for IDZ018.

&&

In the hours before

Special weather statement, Jul 10, 11:27 AM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1227 PM MDT SUN JUL 10 2016

IDZ023-101915-
CARIBOU HIGHLANDS ID-
1227 PM MDT SUN JUL 10 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN CARIBOU AND SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 115
PM MDT...

AT 1227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HENRY...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYAN...SOUTHERN BLACKFOOT RESERVOIR...HENRY AND MILL CANYON
CAMPGROUND.

LAT...LON 4275 11148 4288 11159 4310 11124 4286 11108
TIME...MOT...LOC 1827Z 242DEG 24KT 4283 11148

RS
Special weather statement, Jul 10, 1:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SUN JUL 10 2016

IDZ017-022-031-102130-
BIG AND LITTLE WOOD RIVER REGION ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
234 PM MDT SUN JUL 10 2016

...WIND GUSTS UP TO 50 MPH FOR LINCOLN...WESTERN CASSIA...CENTRAL
BLAINE AND CENTRAL MINIDOKA COUNTIES UNTIL 330 PM MDT...

AT 229 PM MDT...DOPPLER RADAR IS TRACKING STRONG THUNDERSTORM OUT
FLOW WINDS NEAR WENDELL. THE WINDS ARE MOVING EAST TOWARDS
RICHFIELD, BURLEY, AND MINIDOKA.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH SOME BLOWING
DUST.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...OAKLEY RESERVOIR...PAUL...
OAKLEY...RICHFIELD...DECLO...DIETRICH...SHOSHONE ICE CAVES...
LAIDLAW CORRALS AIRPORT...KIMAMA...MT HARRISON...
BOSTETTER RANGER STATION AND CITY OF ROCKS.

LAT...LON 4210 11428 4242 11429 4242 11407 4251 11407
      4254 11393 4276 11393 4277 11405 4281 11405
      4281 11435 4285 11438 4285 11459 4319 11460
      4322 11358 4207 11365
TIME...MOT...LOC 2029Z 242DEG 0KT 4269 11465

RS

The radar

The Pocatello radar (KSFX), 79 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 10, 2:00 PM MST to 2:15 PM MST
Where
Butte County, 16 mi SW of Arco Butte
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.436, -113.556

A 73 mph wind gust at Tom Cat Summit.

Thunderstorm Wind, Cassia

When
July 10, 2:00 PM MST to 2:15 PM MST
Where
Cassia County, 3 mi E of Idahome
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -113.321

Thunderstorm Wind, Butte

When
July 10, 2:20 PM MST to 2:30 PM MST
Where
Butte County, 13 mi SW of Arco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.497, -113.484

A 67 mph wind gust 1 mile northwest of Craters of the Moon.

Thunderstorm Wind, Butte

When
July 10, 2:30 PM MST to 2:40 PM MST
Where
Butte County, 23 mi SE of Arco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.395, -112.975

A 66 mph wind gust measured at Big Southern Butte.

Thunderstorm Wind, Cassia

When
July 10, 2:39 PM MST to 2:55 PM MST
Where
Cassia County, 10 mi ESE of Bridge
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.075, -113.150

A 58 mph wind gust at Moburg Canyon RAWS.

Thunderstorm Wind, Butte

When
July 10, 2:45 PM MST to 2:55 PM MST
Where
Butte County, 18 mi ESE of Arco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.530, -112.968

A 70 mph wind gust measured 9 miles northwest of Atomic City.

Thunderstorm Wind, Butte

When
July 10, 2:45 PM MST to 3:00 PM MST
Where
Butte County, 15 mi SE of Arco
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.477, -113.088

A 69 mph wind gust measured 11 miles east southeast of Butte City.

Thunderstorm Wind, Bingham

When
July 10, 2:45 PM MST to 3:00 PM MST
Where
Bingham County, Atomic City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

A 65 mph wind gust measured at Atomic City.

Thunderstorm Wind, Butte

When
July 10, 2:45 PM MST to 3:00 PM MST
Where
Butte County, 20 mi SE of Arco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.425, -113.018

A 61 mph wind gust measured 11 miles west southwest of Atomic City.

Thunderstorm Wind, Blaine

When
July 10, 2:54 PM MST to 3:10 PM MST
Where
Blaine County, 17 mi ESE of Carey
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.206, -113.638

A 65 mph wind gust measured 13 miles south of Craters of the Moon.

Thunderstorm Wind, Butte

When
July 10, 3:00 PM MST to 3:10 PM MST
Where
Butte County, 10 mi SSE of Howe
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.646, -112.923

A 63 mph wind gust south southeast of Howe.

Thunderstorm Wind, Bingham

When
July 10, 3:00 PM MST to 3:10 PM MST
Where
Bingham County, 3 mi W of Taber
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.320, -112.690

A 62 mph wind gust measured 3 miles west of Taber.

Thunderstorm Wind, Butte

When
July 10, 3:00 PM MST to 3:15 PM MST
Where
Butte County, 18 mi ESE of Arco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.530, -112.968

A 62 mph wind gust 12 miles northwest of Atomic City.

Thunderstorm Wind, Butte

When
July 10, 3:05 PM MST to 3:15 PM MST
Where
Butte County, 7 mi S of Howe
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.679, -113.000

A 70 mph wind gust was measured 7 miles south of Howe at the ARL Station.

Thunderstorm Wind, Jefferson

When
July 10, 3:15 PM MST to 3:25 PM MST
Where
Jefferson County, 11 mi SSW of Terreton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.683, -112.514

A 70 mph wind gust measured 9 miles south southwest of Mud Lake.

Thunderstorm Wind, Butte

When
July 10, 3:15 PM MST to 3:25 PM MST
Where
Butte County, 12 mi E of Howe
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.760

A 68 mph wind gust measured at ARL station Sand Dunes east of Howe.

Thunderstorm Wind, Bonneville

When
July 10, 3:15 PM MST to 3:25 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

A 60 mph wind gust measured 11 miles west of Osgood.

Thunderstorm Wind, Butte

When
July 10, 3:25 PM MST to 3:35 PM MST
Where
Butte County, 19 mi ESE of Arco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.525, -112.949

A 63 mph wind gust measured 8 miles northwest of Atomic City.

Thunderstorm Wind, Bonneville

When
July 10, 3:30 PM MST to 3:40 PM MST
Where
Bonneville County, Swan Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.450, -111.330

A trained spotter in Swan Valley reported several tree branches snapped off pine trees.

Thunderstorm Wind, Jefferson

When
July 10, 3:30 PM MST to 3:40 PM MST
Where
Jefferson County, 1 mi NE of Terreton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.840, -112.416

A 68 mph wind gust measured 1 mile from Terreton.

Thunderstorm Wind, Jefferson

When
July 10, 3:45 PM MST to 4:00 PM MST
Where
Jefferson County, 1 mi WNW of Camas
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.005, -112.239

A 62 mph wind gust near Camas was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650451, 650452, 650453, 650454, 650462, 650469, 650470, 650471, 650472, 650474, 650475, 650476, 650477, 650478, 650481, 650483, 650484, 650486, 650487, 650488, 650492.